Texas, 2012

Drought in Texas, March 27 to 31, 2012

March 27 to 31, 2012 · NWS BRO · 10 events in 10 counties and zones

Torrential rains from strong to severe thunderstorms finally put a dent in drought conditions across the Rio Grande Valley and Deep South Texas. 37 inches of rainfall, and setting a daily rainfall record.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Torrential rains from strong to severe thunderstorms finally put a dent in drought conditions across the Rio Grande Valley and Deep South Texas. An estimated 4 to 6 inches of rain fell on the night of March 29th in Hidalgo County, with McAllen International Airport receiving 4.37 inches of rainfall, and setting a daily rainfall record. Initial storms developed across the King Ranch of Kenedy County during the mid-afternoon hours of March 29th and spread west into northern Hidalgo and Starr counties by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 26, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 26, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1253 AM CDT TUE MAR 27 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...CURRENT SURFACE OBSERVATIONS AND SATELLITE IMAGERY
INDICATE THAT STRATUS IS DEVELOPING ACROSS THE AREA EARLY THIS
MORNING. MVFR CEILINGS CURRENTLY OVER THE WESTERN PORTIONS OVER
DEEP SOUTH TEXAS ARE EXPECTED SPREAD OVER ALL TAF SITES BY 10Z
TUESDAY RESULTING IN MVFR TO IFR CONDITIONS. LIGHT FOG WILL BE
POSSIBLE ACROSS THE AREA THIS MORNING BUT VISIBILITIES ARE NOT
EXPECTED TO DROP BELOW 2 MILES ACROSS THE RIO GRANDE VALLEY. STRATUS
WILL BEGIN TO MIX OUT BY MID TO LATE MORNING WITH MVFR CEILINGS
BECOMING VFR BY 17Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT MON MAR 26 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...AFTERNOON CU FIELD TO CONTINUE DISSIPATING AS DAYTIME
HEATING CONTINUES TO CEASE. VFR CONDITIONS TO PREVAIL MUCH OF THE
EARLY EVENING BEFORE STRATUS REDEVELOPS AROUND MIDNIGHT PRODUCING
MVFR TO TEMPO IFR CONDITIONS. FOG WILL BE LIMITED AND LIGHT WITH
VSBY NOT EXPECTED TO DROP BELOW 2 MILES ACROSS THE REGIONAL
AIRPORTS AND NOT MORE THEN 1 MILE FARTHER NORTH. WINDS ABOVE THE
SURFACE TO REMAIN STRONG ENOUGH TO KEEP DENSE FOG LIMITED. STRATUS
TO MIX OUT MID TO LATE MORNING WITH MVFR TO VFR SKIES TUESDAY.

PREV DISCUSSION... /ISSUED 433 PM CDT MON MAR 26 2012/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...500MB RIDGE ACROSS
EAST TEXAS THIS AFTERNOON WILL MOVE SLOWLY EASTWARD AND FLATTEN
ACROSS THE SOUTHEAST UNITED STATES TUESDAY INTO TUES NIGHT. LOW TO
MID LEVEL MOISTURE IS EXPECTED TO INCREASE ACROSS NORTHEAST MEXICO
EXTENDING INTO WEST TX AS MOISTURE OVER NORTHERN MEXICO MOVES
NORTHWARD. SOME CONVECTION WILL DEVELOP ACROSS THE MEXICAN PLATEAU
TUESDAY INTO TUES NIGHT AND SOME OF THESE SHOWERS AND THUNDERSTORMS
MAY MOVE EASTWARD TOWARDS THE EXTREME WESTERN PORTIONS OF THE CWA.
WILL CONTINUE TO MENTION A SLIGHT CHANCE OF RAIN ACROSS THE UPPER
PORTIONS OF THE RIO GRANDE VALLEY TUES AFTERNOON INTO TUES NIGHT AS
A RESULT. BELIEVE WINDS WILL DIMINISH ENOUGH TONIGHT FOR PATCHY FOG
TO DEVELOP ACROSS PORTIONS OF THE RIO GRANDE PLAINS LATE TONIGHT
INTO EARLY TUESDAY.  /61/

LONG TERM /WEDNESDAY THROUGH MONDAY/...
A WEAK SHORTWAVE MOVING EAST FROM BAJA CA OVER NORTHERN MEXICO
WILL PUSH INTO TEXAS WEDNESDAY. A DEEP MOISTURE SURGE FROM THE
GULF WILL ENHANCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
VALLEY. KEPT 20 TO 30 PERCENT POPS THAT WERE INHERITED FROM
PREVIOUS SHIFT. MODELS ARE TRENDING FOR HIGHER POPS FOR THE LAST
FEW RUNS FOR WEDNESDAY. LOWERED HIGH TEMPERATURES A FEW
DEGREES...WITH THE HIGHS RANGING IN THE MID 80S ACROSS THE VALLEY.
THIS TROUGH EXITS THE STATE LATE FRIDAY...ALLOWING WEAK RIDGING TO
BUILD OVER THE RIO GRANDE VALLEY SATURDAY AND SUNDAY. A SECOND
UPPER LEVEL SYSTEM DEVELOPS OVER THE PACIFIC NORTHWEST AND
GRADUALLY DEEPENS AND MIGRATES EASTWARD. GFS/ECMWF ARE IN BETTER
AGREEMENT AT THIS TIME WITH THIS SYSTEM WITH THE EXCEPTION OF
TIMING. ECMWF IS A SLOWER THAN GFS IT ALSO DEEPENS QUICKLY ALONG
THE CONTINENTAL DIVIDE. BOTH MODELS AREA DEPICTING A STRONG
FRONTAL PASSAGE BY THE BEGINNING OF NEXT WEEK. /67/

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...SEAS WERE NEAR 2 FEET WITH SOUTHEAST
WINDS NEAR 10 KNOTS AT BUOY020 EARLY THIS AFTERNOON. LIGHT TO
MODERATE SOUTHEAST WINDS WILL PREVAIL ACROSS THE COASTAL WATERS
TONIGHT INTO TUESDAY WITH HIGH PRESSURE ACROSS SETTLING ACROSS THE
EASTERN U.S. COAST TUESDAY. /61/

WEDNESDAY THROUGH SUNDAY..LIGHT SOUTHEAST FLOW WILL CONTINUE
THROUGH THE REST OF THE WEEK. SEAS WILL REMAIN BETWEEN 2 TO 4
FEET. THIS WILL MAINTAIN LOW GULF SWELLS LIGHT CHOP ON THE BAY
WATERS. NO SCA CONDITIONS EXPECTED THROUGH SUNDAY NIGHT. /67/

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  69  80  70  80 /  10  10  10  30
BROWNSVILLE          68  81  69  82 /  10  10  20  30
HARLINGEN            67  82  68  83 /  10  10  20  30
MCALLEN              70  84  69  86 /  20  20  20  30
RIO GRANDE CITY      69  86  69  85 /  20  20  20  30
SOUTH PADRE ISLAND   70  78  69  78 /  10  10  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Mar 26, 8:47 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 AM CDT MON MAR 26 2012

GMZ130-132-135-150-155-170-175-271500-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
947 AM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>257-271500-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
947 AM CDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Brooks

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Although the greatest rainfall occurred south of the county, some improvement in drought conditions occurred in the SW corner of the county, where drought conditions went from Extreme (D3) to Severe (D2) conditions. The remainder of the county continued in Extreme (D3) conditions.

Drought, Kenedy

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Although showers and thunderstorms developed over the county on March 29th, drought conditions did not improve. The NE corner of the county would remain in Exceptional (D4) drought conditions, while the remainder of the county would continue in Extreme (D3) drought.

Drought, Willacy

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Although showers and thunderstorms were in the region on March 29th, drought conditions did not improve. The entire county remained engulfed in Extreme (D3) drought conditions.

Drought, Hidalgo

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Torrential rains on March 29th allowed for great improvement in drought conditions across Hidalgo County. The western two-thirds of the county improved from Extreme (D3) drought conditions to Severe (D2) conditions, while the eastern third remained in Extreme (D3) conditions.

Drought, Starr

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Though Starr County did not see the greatest amount of rainfall, the county did receive enough rainfall to allow for improvement in drought conditions across the western half of the county to (D0) conditions and the eastern half of the county to (D1) conditions.

Drought, Zapata

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Rainfall during the last few days of the month resulted in improvement in the western and southern portions of county from Extreme (D3) drought conditions to Severe (D2) drought conditions. The remainder of the county continued on in Extreme (D3) conditions.

Drought, Cameron

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Despite rainfall in the region, Cameron County did not benefit greatly from it. The entire county continued on in Extreme (D3) conditions.

Drought, Jim Hogg

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Rainfall at the end of the month allowed for approximately 80% of the county to improve from Extreme (D3) drought to Severe (D2) drought conditions, except for tiny slivers along the northern edge of the county and the NW corner which remained in Extreme (D3) conditions and a sliver along the southern edge of the county that has improved to (D1) drought conditions.

Drought, Coastal Willacy

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Although showers and thunderstorms were in the region on March 29th, drought conditions did not improve. The entire county remained engulfed in Extreme (D3) drought conditions.

Drought, Coastal Cameron

When
March 27, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

No improvement in drought conditions were seen in coastal Cameron County. The entire area would remain in Extreme (D3) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373275, 373276, 373277, 373278, 373279, 373281, 373282, 373283, 373692, 373693.